Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Orthogonal, symplectic and unitary representations of finite groups


Author: Carl R. Riehm
Journal: Trans. Amer. Math. Soc. 353 (2001), 4687-4727
MSC (2000): Primary 20C99, 11E08, 11E12; Secondary 20G05, 51F25
DOI: https://doi.org/10.1090/S0002-9947-01-02807-0
Published electronically: June 27, 2001
MathSciNet review: 1852079
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $K$ be a field, $G$ a finite group, and $\rho: G \to \mathbf{GL}(V)$ a linear representation on the finite dimensional $K$-space $V$. The principal problems considered are:

I. Determine (up to equivalence) the nonsingular symmetric, skew symmetric and Hermitian forms $h: V \times V \rightarrow K$ which are $G$-invariant.

II. If $h$ is such a form, enumerate the equivalence classes of representations of $G$ into the corresponding group (orthogonal, symplectic or unitary group).

III. Determine conditions on $G$ or $K$ under which two orthogonal, symplectic or unitary representations of $G$ are equivalent if and only if they are equivalent as linear representations and their underlying forms are ``isotypically'' equivalent.

This last condition means that the restrictions of the forms to each pair of corresponding isotypic (homogeneous) $KG$-module components of their spaces are equivalent.

We assume throughout that the characteristic of $K$ does not divide $2\vert G\vert$.

Solutions to I and II are given when $K$ is a finite or local field, or when $K$ is a global field and the representation is ``split''. The results for III are strongest when the degrees of the absolutely irreducible representations of $G$ are odd - for example if $G$ has odd order or is an Abelian group, or more generally has a normal Abelian subgroup of odd index - and, in the case that $K$ is a local or global field, when the representations are split.


References [Enhancements On Off] (What's this?)

  • 1. N. Bourbaki, Algèbre (modules et anneaux semi-simples), Actualités Scientifiques et Industrielles, no. 1261, Hermann, 1958. MR 20:4576
  • 2. J. W. S. Cassels and A. Fröhlich, Algebraic number theory, Conference Proceedings, Academic Press Inc., London, 1967. MR 35:6500
  • 3. Charles W. Curtis and Irving Reiner, Representation theory of finite groups and associative algebras, Pure and Applied Mathematics, vol. XI, Interscience Publishers, John Wiley and Sons, New York, 1962. MR 26:2519
  • 4. Andreas W. M. Dress, Induction and structure theorems for orthogonal representations of finite groups, Annals of Mathematics 102 (1975), 291-325. MR 52:8235
  • 5. Martin Epkenhans, Spurformen über Lokalen Körpern, Schriftenreihe der Mathematischen Instituts der Universität Münster, vol. 44, Math. Inst. Univ. Münster, 1987. MR 88j:11017
  • 6. -, Trace forms of normal extensions over local fields, Linear and Multilinear Algebra 24 (1989), 103-116. MR 90m:11188
  • 7. Walter Feit, Characters of Finite Groups, Mathematics Lecture Notes, W.A.Benjamin Inc., New York, 1967. MR 36:2715
  • 8. A. Fröhlich and A. M. McEvett, Forms over rings with involution, Journal of Algebra 12 (1969), 79-104. MR 43:243
  • 9. -, The representations of groups by automorphisms of forms, Journal of Algebra 12 (1969), 114-133. MR 39:1569
  • 10. Gordon James and Adalbert Kerber, The representation theory of the symmetric group, Encyclopedia of Mathematics and Its Applications, vol. 16, Addison-Wesley, Reading, MA, 1981. MR 83k:20003
  • 11. Max-Albert Knus, Alexander Merkurjev, Markus Rost, and Jean-Pierre Tignol, The book of involutions, Colloquium Publications, vol. 44, American Mathematical Society, Providence, R.I., 1998. MR 2000a:16031
  • 12. H. Koch, Number theory II, Encyclopaedia of Mathematical Sciences, vol. 62, Springer-Verlag, 1992. MR 98g:11118 (reprint)
  • 13. A. I. Malcev, On semisimple subgroups of Lie groups, Amer. Math. Soc. Transl. No. 33 (1950); reprint, Amer. Math. Soc. Transl. (1) 9 (1962), 172-213. MR 12:317c
  • 14. A. M. McEvett, Forms over semisimple algebras with involution, Journal of Algebra 12 (1969), 105-113. MR 43:244
  • 15. John Milnor, On isometries of inner product spaces, Invent. Math. 8 (1969), 83-97. MR 40:2764
  • 16. Gabriele Nebe, Invariants of orthogonal G-modules from the character table, Experimental Mathematics 9 (2000), 623-629. CMP 2001:06
  • 17. -, Orthogonal Frobenius reciprocity, Journal of Algebra 225 (2000), 250-260. MR 2000m:20003
  • 18. Jürgen Neukirch, Algebraische Zahlentheorie, Springer-Verlag, Berlin, Heidelberg, 1992. MR 2000m:11104 (English transl.)
  • 19. O. T. O'Meara, Introduction to Quadratic Forms, Grund. d. math. Wiss., vol. 117, Springer-Verlag, New York, Heidelberg, Berlin, 1963. MR 27:2485
  • 20. I. Reiner, Maximal orders, L.M.S. Monographs, Academic Press, Inc., London, New York, San Francisco, 1975. MR 52:13910
  • 21. W. Scharlau, Quadratic and hermitian forms, Grund. Math. Wiss., vol. 270, Springer-Verlag, New York, Heidelberg, Berlin, 1985. MR 86k:11022
  • 22. J.-P. Serre, Linear representations of finite groups, Graduate Texts in Mathematics, vol. 42, Springer-Verlag, New York, Heidelberg, Berlin, 1977. MR 56:8675
  • 23. C. T. C. Wall, Classification of Hermitian Forms. VI. Group rings, Ann. of Math. (2) 103 (1976), 1-80. MR 55:5720

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20C99, 11E08, 11E12, 20G05, 51F25

Retrieve articles in all journals with MSC (2000): 20C99, 11E08, 11E12, 20G05, 51F25


Additional Information

Carl R. Riehm
Affiliation: Deptartment of Mathematics and Statistics, McMaster University, Hamilton, Ontario, Canada, L8S 4K1
Email: riehm@mcmaster.ca

DOI: https://doi.org/10.1090/S0002-9947-01-02807-0
Received by editor(s): April 5, 2000
Received by editor(s) in revised form: October 30, 2000
Published electronically: June 27, 2001
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society